Alert archive / California / High Surf Advisories in 2017

High Surf Advisory 1, NWS San Francisco Bay Area, CA

January 22, 20176 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 22, 2017, 2:47 AM PST for 6 counties in California. It took effect at Jan 22, 2017, 3:00 AM PST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 2:47 AM PST (10:47 UTC)
In effect from
Jan 22, 2017, 3:00 AM PST
Expired
Jan 24, 2017, 3:00 AM PST
In force
48 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WHUS46 KMTR 221047
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
247 AM PST SUN JAN 22 2017

SWELLS ARE DECREASING THIS MORNING AND THE HIGH SURF WARNING WILL
BE AMENDED TO A HIGH SURF ADVISORY. SWELLS WILL STILL BE LARGE
AND DANGEROUS TO BEACHGOERS THROUGH EARLY TUESDAY MORNING.

CAZ006-505-509-529-530-230200-
/O.EXP.KMTR.SU.W.0001.000000T0000Z-170122T1100Z/
/O.NEW.KMTR.SU.Y.0001.170122T1100Z-170124T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
247 AM PST SUN JAN 22 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM PST TUESDAY...
...HIGH SURF WARNING WILL EXPIRE AT 3 AM PST...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST TUESDAY. 

* SWELL...WEST SWELL 14 TO 17 FEET. SWELL PERIODS 15 SECONDS.

* SURF...BREAKER HEIGHTS 25 TO 30 FT.

* TIMING...CONTINUING THROUGH EARLY TUESDAY MORNING.

* IMPACTS...LARGE BREAKING WAVES...STRONG RIP CURRENTS...AND 
  SNEAKER WAVES. 

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
2 follow-up statements
182 
WHUS46 KMTR 230150
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
550 PM PST SUN JAN 22 2017

LARGE AND DANGEROUS SWELLS CONTINUE ALONG THE COAST WITH SWELLS
STILL IN THE 15 TO 20 FOOT RANGE. THESE SWELLS WILL CONTINUE
THROUGH TUESDAY MORNING BEFORE SLOWLY DECREASING.

CAZ006-505-509-529-530-232015-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-170124T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
550 PM PST SUN JAN 22 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* SWELL...WEST SWELL 14 TO 18 FEET. SWELL PERIODS 15 SECONDS.

* SURF...BREAKER HEIGHTS 25 TO 30 FT.

* TIMING...CONTINUING THROUGH EARLY TUESDAY MORNING.

* IMPACTS...LARGE BREAKING WAVES...STRONG RIP CURRENTS...AND 
  SNEAKER WAVES. 

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
868 
WHUS46 KMTR 231745
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
945 AM PST MON JAN 23 2017

LARGE AND DANGEROUS SWELLS CONTINUE ALONG THE COAST WITH SWELLS
STILL IN THE 14 TO 16 FOOT RANGE WITH LOCAL BREAKERS UP TO 25
FEET. THESE SWELLS WILL CONTINUE THROUGH TUESDAY MORNING BEFORE
SLOWLY DECREASING.

CAZ006-505-509-529-530-241100-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-170124T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
945 AM PST MON JAN 23 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* SWELL...WEST SWELL 14 TO 16 FEET. SWELL PERIODS 14 SECONDS.

* SURF...BREAKER HEIGHTS LOCALLY 20 TO 25 FT.

* TIMING...CONTINUING THROUGH EARLY TUESDAY MORNING.

* IMPACTS...LARGE BREAKING WAVES...STRONG RIP CURRENTS...AND 
  SNEAKER WAVES. 

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 21, 10:49 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 21, 10:49 PM PST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1049 PM PST Sat Jan 21 2017

.SYNOPSIS...The last in a long series of potent storm systems has
begun to move inland. This system will result in widespread heavy
rainfall and strong to very strong winds that will likely result
in downed trees and isolated power outages. Flooding of small
creeks and urban areas is also likely. In wake of the frontal
passage Sunday morning, lingering showers will be possible through
Tuesday before drying conditions return later in the week.

&&

.DISCUSSION...as of 9:00 PM PST Saturday...The last in a series
of wet January storm systems (which have brought approx 200-325%
of normal January to date precipitation) has begun to move into
the region this evening. KMUX radar is showing light stratiform
precipitation across the region overrunning isolated to scattered
weaker embedded convective cells still lingering in the unstable
air mass left in the wake of yesterdays storm. Precipitation
amounts thus far have generally been light to moderate, with
anywhere from a few hundredths in low lying, rain showed urban
areas, to up to a third of an inch over coastal ridges. The
wettest standout spot so far is .52" at Venado, an observation
site in the North Bay coastal range, and typically one of the
regions wetter spots.

Rain intensity and wind speeds are both anticipated to steadily
increase into the evening and overnight, peaking just after
midnight and through the early morning hours of Sunday. This comes
as strong cyclogenesis is anticipated to occur with the parent low
located offshore of Oregon. Satellite imagery shows precipitable
water levels of .8 - 1.2" immediately off the California coast
this evening, with a deeper 1.5" tap further offshore. A strong
low level jet, on the order of 50-60 knots at 925mb, will
occasionally mix down to the surface, resulting in southerly winds
gusting up to 60-70mph over coastal ridges, and 50-65mph over the
coastal waters and along the coast, as well as through valleys
oriented in a favorable direction. A high wind warning is in
effect from 10 PM this evening through 10 AM tomorrow morning to
account for this. A wind advisory is also in effect for low lying
urban areas, which could see gusts 30-50mph as well. Several storm
warnings, a rare issuance, are also in effect over the coastal
waters for these powerful winds. These strong winds will likely
result in another round of downed trees from around the area as a
result of roots losing their grip in extremely saturated soils and
weakness from years of drought prior to this winter. Downed trees
can fall and make roadways impassable or fall onto power lines,
cutting power or starting fires.

These strong winds will also result in enhanced orographics with
this system, resulting in much more precipitation at higher
elevations versus lower elevations. Storm total precipitation
totals over coastal ranges will generally span from 2.5" to 5",
and locally higher to 6". Lower lying urban areas will see lesser
storm total amounts in the 1.5-2.5" range, with higher amounts of
2-3" possible in North Bay valleys and around Santa Cruz. While
the bulk of this precipitation is expected to come overnight
tonight, additional rain showers and thunderstorms are expected
through tomorrow and into Monday, which will bring additional hit
or miss accumulations of up to 33-50% of the amount received
overnight tonight. Given the excessive amount of rainfall that has
fallen over the area over the previous weeks which has topped off
many reservoirs, lakes, creeks, and streams, any additional
precipitation will exacerbate any existing conditions, or create
new flooding concerns where none would generally exist. As a
result, a flash flood watch is in effect for the entire forecast
area through Sunday evening. The flash flood watch is issued not
only for flooding, but for the enhanced risk of mud/rock slides
generated from the flooding as well.

In the wake of the cold frontal passage later Sunday morning,
winds will weaken, stratiform precipitation will taper off, and
an unstable airmass will shift inland. Convective rain showers
and embedded thunderstorms will then develop by Sunday afternoon
to evening, then linger through Monday into very early Tuesday as
the core of the upper low slides over the area.

An eastern Pacific ridge will then begin to take shape offshore
later Tuesday into Wednesday, however another weak disturbance
will bring the threat of light precipitation on Wednesday before
the ridge becomes the dominate feature over our area on Thursday.
Dry weather with seasonal temperatures are then expected for
Thursday through the upcoming weekend, with no signs of another
major Pacific storm system rolling through in the extended period.

&&

.AVIATION...As of 10:30 PM PST Saturday...Rain continues to be
light and cigs in the VFR range as we are still in the warm
sector of the storm. Rain wind and lower cigs will really pick up
after 09Z as the cold front approaches. This will cause LLWS.
Rain turns to showers and winds decrease after 14Z. Showers will
diminish during the mid and late morning hours but instability
will allow them to reform in the afternoon with possible
thunderstorms.

Vicinity of KSFO....Cigs lowering to MVFR after 09Z with vsbys
dropping to 3-5 miles in moderate rain. Southeast winds
to 20 kt increasing to 25-30 kt gusting to 40 kt after 09Z. LLWS
with winds to 60 kt above 2000 feet. Rain turns to showers after
12Z with winds gradually shifting southwest and decreasing to
10-15 kt. Showers tapering off during the mid and late morning
but reforming after 21Z with thunderstorms possible in the
vicinity. Winds increasing again in the afternoon with gusts to 25
kt.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Cigs lowering to MVFR after 09Z. South
to southeast wind gusts to 30 kt increasing to 35-40 kt in the
Salinas Valley after 09Z with 20-25 kt gusts in MRY. Rain turns
to showers by 12Z. Thunderstorms in the vicinity are possible
Sunday afternoon and night.

&&

.MARINE...as of 8:31 AM PST Saturday...A 980 mb low is centered
300 miles west of Cape Blanco and is moving north-northeast. A
strong frontal system will move through the area early Sunday
morning. Storm force winds can be expected over the outer waters
and northern inner waters through Sunday morning with gale force
winds elsewhere. Very large and dangerous westerly swell will
persist through Sunday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...High Wind Warning...CAZ006-505-507-509-511-512-517-518-
                528>530
             Flash Flood Watch...CAZ006-505>513-516>518-528>530
             Wind Advisory...CAZ506-508-510-513-516
             High Surf Warning...CAZ006-505-509-529-530
             SRW...Pigeon Pt to Pt Pinos 0-10 nm until 5 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 12 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm from 5 AM until 10 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 AM
             GLW...Mry Bay until 10 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 AM
             SRW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             SRW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 8 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 8 PM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 8 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 10 AM

&&

PUBLIC FORECAST: DRP
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 12:45 AM PSTAreal Flood WarningMTRMonterey6 hr
Jan 22, 1:47 AM PSTAreal Flood WarningMTRSonoma6 hr
Jan 22, 4:30 AM PSTAreal Flood AdvisoryMTRSan Mateo60 min
Jan 22, 5:11 AM PSTFlash Flood WarningMTRNapa, Sonoma4 hr
Jan 22, 5:47 AM PSTAreal Flood AdvisoryMTRAlameda, Santa Clara, Santa Cruz118 min
Jan 22, 6:28 AM PSTFlash Flood WarningMTRSanta Cruz4 hr
Jan 22, 7:32 AM PSTAreal Flood WarningMTRSonoma24 hr
Jan 22, 8:08 AM PSTFlash Flood WarningMTRMonterey3 hr
Jan 22, 8:12 AM PSTFlash Flood WarningMTRSanta Clara3 hr
Jan 22, 8:35 AM PSTFlash Flood WarningMTRSanta Cruz3 hr
Jan 22, 11:34 AM PSTAreal Flood WarningMTRSanta Cruz24 hr
Jan 22, 12:27 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz6 hr
Jan 22, 12:35 PM PSTFlash Flood WarningMTRSan Benito, Santa Clara6 hr
Jan 22, 1:17 PM PSTSpecial Marine WarningMTR28 min
Jan 22, 2:29 PM PSTSpecial Weather StatementMTRSan Mateo16 min

Nearby

High Surf Advisories in California, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.